Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Omaha, NE

June 19, 2018Jefferson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 19, 2018, 8:48 PM CDT for Jefferson County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 8:48 PM CDT (01:48 UTC)
Expired
Jun 20, 2018, 2:45 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:28 PM CDTHEAVY RAIN 42 Sw Fairbury, NE
Jun 19, 10:30 PM CDTHEAVY RAIN 3.21 N Fairbury, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS53 KOAX 200148
FFWOAX
NEC095-200745-
/O.NEW.KOAX.FF.W.0008.180620T0148Z-180620T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
848 PM CDT TUE JUN 19 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Nebraska...

* Until 245 AM CDT Wednesday.

* At 848 PM CDT, thunderstorms continued to produce heavy rain over 
  parts of Jefferson county. Rain amounts near the county line 
  northwest of Reynolds were likely near 7 inches. Emergency 
  management reported some flooding with water over roads around 
  Reynolds. Flash flooding is expected to continue especially west 
  of Fairbury.

* Some locations that could experience flooding include...
  Fairbury, Endicott, Jansen, Reynolds, Steele City, Harbine, Crystal
  Springs Campground, Buckley Creek Recreational Area, Camp
  Jefferson, Alexandria State Recreation Area, Rock Creek Station
  State Historical Park and Cub Creek Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4001 9737 4020 9737 4030 9736 4026 9692
      4000 9699

$$

MILLER
2 follow-up statements
394 
WGUS73 KOAX 200524
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1224 AM CDT WED JUN 20 2018

NEC095-200745-
/O.CON.KOAX.FF.W.0008.000000T0000Z-180620T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson NE-
1224 AM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
JEFFERSON COUNTY...

At 1220 AM CDT, Doppler radar indicated that thunderstorms with 
moderate to heavy rain should move back into Jefferson county over 
the next few hours. Flooding was reported Tuesday evening, mainly 
west and southwest of Fairbury with some roads under water. Any 
additional rain will cause more flooding. 

Some locations that could experience flooding include...
Fairbury, Endicott, Jansen, Reynolds, Steele City, Harbine, Crystal
Springs Campground, Buckley Creek Recreational Area, Camp Jefferson,
Alexandria State Recreation Area, Rock Creek Station State Historical
Park and Cub Creek Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4001 9737 4020 9737 4030 9736 4026 9692
      4000 9699

$$

MILLER
963 
WGUS73 KOAX 200744
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
244 AM CDT WED JUN 20 2018

NEC095-200750-
/O.EXP.KOAX.FF.W.0008.000000T0000Z-180620T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson NE-
244 AM CDT WED JUN 20 2018

...THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY WILL EXPIRE AT 245 AM
CDT...

An areal flood warning has been issued in place of the flash flood 
warning as light to moderate rain continues to fall across the 
county. An additional inch or two of rainfall is possible through 
the morning hours.  Please heed all road closures and do not drive 
around barricades or into flooded areas.

LAT...LON 4001 9737 4020 9737 4030 9736 4026 9692
      4000 9699

$$

KERN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:22 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 6:22 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
622 PM CDT Tue Jun 19 2018

.SHORT TERM...(Tonight through Friday)
Issued at 300 PM CDT Tue Jun 19 2018

Convection is rather limited early this afternoon, although the
stalled surface boundary is still in place across the region,
stretching from central IA into east central NE then arcing down
towards northwest KS at 19Z. Potential for heavy rain will be the
main forecast concern through the period.

Another round of storms is expected to move into the area tonight
as the next shortwave trough, currently coming out of the central
Rockies, ejects out across the central plains. Precipitable water
remains high and the potential for heavy rain will continue for
the area tonight into Thursday as the upper low over the northern
Rockies moves into the region. SREF shows weak flow spreading over
the region with the upper system resulting in slow storm motion
and the possibility of prolonged heavy rain.

Some areas around Omaha into parts of west central and southwest
Iowa received significant rains during the past 24 hours with
reports of 3 to 5 inches and saturated or near saturated ground.
More heavy rain will be possible tonight so a flash flood watch
has been issued for areas around Omaha arcing down to southwest
of Lincoln in southeast Nebraska along the stalled frontal
boundary. Storms are expected to develop west and south of the
area during the late afternoon then spread north and east during
the evening and overnight hours.

This wet pattern is expected to move east of the area on Friday
with cooler and less humid conditions spreading into the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 300 PM CDT Tue Jun 19 2018

The forecast doesn't stay dry for long however, as another upper
trough begins to drop into the plains region by Saturday with a
reinforcing trough coming in by Monday. These two system will
bring the chance of more storms to the region for the weekend into
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jun 19 2018

Main area of TSRA in the short term will be across southeast NE
and for this evening should mostly affect KLNK. There is some
chance at both KOMA and KOFK, but later. This will depend on how
the convective systems to the west progress east and evolve. There
have been some MVFR ceilings around today and those will be around
at least at times overnight. Some IFR ceilings are possible,
especially at KOFK. Tried to limit mention of TSRA in the TAFs
when it would not have much impact.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ044-045-
     051>053-065>068-078-088-089.

IA...Flash Flood Watch through Wednesday morning for IAZ055-056-069-
     079-080-090.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Jun 19, 3:48 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
348 PM CDT Tue Jun 19 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
348 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Isolated severe thunderstorms will be possible across much of
eastern Nebraska and southwest Iowa this evening and tonight.
Damaging winds and large hail will be the primary hazards.
Locally heavy rain will also be possible, and some isolated
flooding could occur if storms redevelop over areas that received
3 to 5 inches of rain last night and early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Thunderstorm chances will remain in the forecast Wednesday night
into Thursday night. Occasional periods of heavy rain are
possible. Thunderstorm chances return to part of the area Saturday
and Saturday nigh and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed for parts of the area this
evening.

Fobert

In the hours before

Local storm report, Jun 19, 6:45 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLOOD            REYNOLDS                40.06N 97.33W
06/19/2018                   JEFFERSON          NE   EMERGENCY MNGR

            REPORTS GRAVEL ROADS IN REYNOLDS ARE
            IMPASSABLE DUE TO HIGH WATER COVERING ROADS.

&&

HD
Local storm report, Jun 19, 6:48 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      REYNOLDS                40.06N 97.33W
06/19/2018                   JEFFERSON          NE   EMERGENCY MNGR

            REPORTS GRAVEL ROADS IN REYNOLDS ARE
            IMPASSABLE DUE TO HIGH WATER COVERING ROADS.

&&

HD
Local storm report, Jun 19, 7:01 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      6 NNW REYNOLDS          40.15N 97.37W
06/19/2018                   JEFFERSON          NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

DEWALD
Local storm report, Jun 19, 7:18 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HEAVY RAIN       REYNOLDS                40.06N 97.33W
06/19/2018  M5.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

HD
Local storm report, Jun 19, 7:20 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HEAVY RAIN       5 SE MALCOLM            40.86N 96.81W
06/19/2018  M2.50 INCH       LANCASTER          NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Jun 19, 8:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      REYNOLDS                40.06N 97.33W
06/19/2018                   JEFFERSON          NE   EMERGENCY MNGR

            REPORTS OF SEVERAL ROADS AND A FEW BRIDGES
            WITH WATER OVER THEM.

&&

HD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:15 PM CDTAreal Flood AdvisoryOAXLancaster3 hr
Jun 19, 7:47 PM CDTAreal Flood AdvisoryOAXSeward3 hr
Jun 19, 7:56 PM CDTAreal Flood AdvisoryOAXJefferson64 min
Jun 19, 9:20 PM CDTSpecial Weather StatementOAXSaunders25 min
Jun 19, 11:13 PM CDTAreal Flood AdvisoryOAXGage5 hr
Jun 19, 11:24 PM CDTAreal Flood AdvisoryOAXCass, Douglas, Sarpy5 hr
Jun 19, 11:29 PM CDTFlash Flood WarningOAXWashington4 hr
Jun 20, 12:58 AM CDTRiver Flood WarningOAXOtoe37 hr
Jun 20, 2:39 AM CDTAreal Flood WarningOAXJefferson6 hr
Jun 20, 4:30 AM CDTFlash Flood WatchOAXBurt, Cedar, Cuming, Knox, Thurston, Wayne24 hr
Jun 20, 10:16 AM CDTRiver Flood WarningOAXCass24 hr
Jun 20, 10:25 AM CDTRiver Flood WarningOAXPierce23 hr
Jun 20, 10:41 AM CDTAreal Flood AdvisoryOAXJefferson5 hr
Jun 20, 6:22 PM CDTRiver Flood WarningOAXSaunders31 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.